Alert archive / Oregon / High Wind Warnings in 2016
High Wind Warning 1, NWS Portland, OR
NWS Portland, OR issued this high wind warning at Jan 12, 2016, 11:44 AM PST. It took effect at Jan 12, 2016, 3:00 PM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2016, 11:44 AM PST (19:44 UTC)
- In effect from
- Jan 12, 2016, 3:00 PM PST
- Expired
- Jan 12, 2016, 7:22 PM PST
- In force
- 4 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
419 WWUS76 KPQR 121944 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 1144 AM PST TUE JAN 12 2016 ORZ002-130800- /O.NEW.KPQR.HW.W.0001.160112T2300Z-160113T0800Z/ CENTRAL OREGON COAST- 1144 AM PST TUE JAN 12 2016 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT PST TONIGHT NEAR BEACHES AND HEADLANDS FOR THE CENTRAL OREGON COASTS... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH WIND WARNING NEAR BEACHES AND HEADLANDS...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT PST TONIGHT. * WINDS: HEADLANDS AND BEACHES...SOUTH WINDS 30 TO 40 MPH WITH GUSTS 55 TO 65 MPH. COASTAL COMMUNITIES...SOUTH WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH. * TIMING: WINDS BEGINNING MID TO LATE AFTERNOON...AND DECREASING AROUND MIDNIGHT. * LOCATIONS INCLUDE: CAPE FOULWEATHER...NEWPORT JETTY...FLORENCE JETTY. * IMPACTS: THE WINDS MAY CAUSE SOME TRAVEL DIFFICULTIES ON ROADS SUCH AS HIGHWAY 101 ALONG THE COAST...AS WELL AS FOR HIGH PROFILE VEHICLES SUCH AS TRUCKS AND VEHICLES PULLING TRAILERS. THE WINDS MAY CAUSE SOME LOCAL TREE DAMAGE AND LOCAL POWER DISRUPTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ ORZ001-130800- /O.NEW.KPQR.HW.W.0001.160113T0100Z-160113T0800Z/ NORTH OREGON COAST- 1144 AM PST TUE JAN 12 2016 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT PST TONIGHT NEAR BEACHES AND HEADLANDS FOR THE NORTH OREGON COAST... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH WIND WARNING NEAR BEACHES AND HEADLANDS...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT PST TONIGHT. * WINDS: HEADLANDS AND BEACHES...SOUTH WINDS 30 TO 40 MPH WITH GUSTS 55 TO 65 MPH. COASTAL COMMUNITIES...SOUTH WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH. * TIMING: WINDS BEGINNING EARLY IN THE EVENING...THEN DECREASING AROUND MIDNIGHT. * LOCATIONS INCLUDE: CAPE MEARES...ARCH CAPE. * IMPACTS: THE WINDS MAY CAUSE SOME TRAVEL DIFFICULTIES ON ROADS SUCH AS HIGHWAY 101 ALONG THE COAST...AS WELL AS FOR HIGH PROFILE VEHICLES SUCH AS TRUCKS AND VEHICLES PULLING TRAILERS. THE WINDS MAY CAUSE SOME LOCAL TREE DAMAGE AND LOCAL POWER DISRUPTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
1 follow-up statement
349 WWUS76 KPQR 130322 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 722 PM PST TUE JAN 12 2016 ORZ001-002-130430- /O.CAN.KPQR.HW.W.0001.000000T0000Z-160113T0800Z/ NORTH OREGON COAST-CENTRAL OREGON COAST- 722 PM PST TUE JAN 12 2016 ...HIGH WIND WARNING IS CANCELLED FOR THE BEACHES AND HEADLANDS OF THE NORTHERN AND CENTRAL COAST OF OREGON... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CANCELLED THE HIGH WIND WARNING. WINDS ASSOCIATED WITH A LOW PRESSURE SYSTEM OFFSHORE ARE NOT AS STRONG AS INITIALLY ANTICIPATED. HOWEVER...LOCAL SOUTH WIND GUSTS OF 40 TO 50 MPH REMAIN POSSIBLE TONIGHT...MAINLY NEAR BEACHES AND HEADLANDS. $$ WEAGLE
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Jan 12, 9:10 AM PST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 12, 9:10 AM PST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
910 AM PST TUE JAN 12 2016
.SYNOPSIS...SHAPING UP TO BE A DAMP WEEK ACROSS THE REGION...WITH A
FRONT ARRIVING ABOUT EVERY 18 TO 24 HOURS. THESE FRONTS WILL BRING
OCCASIONAL RAIN AND CASCADE SNOW ALL THE WAY THROUGH THE WEEKEND.
SNOW LEVELS WILL REMAIN ABOVE THE CASCADE PASSES THROUGH
TONIGHT...THEN FALL WEDNESDAY. THERE REMAINS A THREAT OF FREEZING
RAIN THROUGH EARLY AFTERNOON IN THE COLDER VALLEYS OF THE SOUTH
WASHINGTON CASCADES AND NEAR HOOD RIVER.
&&
.SHORT TERM...MAIN SHORT-TERM ISSUE IS COASTAL WIND. A FEW MODELS ARE
SUGGESTING HIGH WIND POTENTIAL FOR THE COAST LATER TODAY AND THIS
EVENING. THE HI-RES ARW INDICATED LOW-LEVEL WIND SPEEDS OF 60-70 KT
JUST OFF THE CENTRAL COAST 00Z WED. THE NAM SEEMS TO BE THE DEEPEST
WITH THE DEVELOPING SURFACE LOW NEAR 40N 133W. THE NAM EVENTUALLY
DEEPENS IT TO AROUND 996 MB AT 45N 126W BY 00Z WED. THE GFS AND ECMWF
ARE NOT NEARLY AS DEEP AND CONTINUE TO SHOW A MORE SPLITTING NATURE.
SURFACE GRADIENT REMAINS MORE EAST...THEN SWITCHES TO THE SOUTH
SHORTLY AFTER 00Z. BUT BY THAT TIME THE GFS AND THE HIGHER-RESOLUTION
PARALLEL VERSION CONSIDERABLY WEAKEN THE OVERALL SURFACE GRADIENT.
THE 00Z TUE 4KM WRF-GFS INDICATED 35-40 KT SUSTAINED 10M WIND SPEEDS
JUST OFF THE CENTRAL COAST 00Z WED...MORE OF A COASTAL JET SIGNATURE.
MODELS ALSO SHOWING INCREASING SW 850MB FLOW THIS AFTERNOON AND
EVENING. 12Z GFS HAS 45-60 KT SW WIND OVER THE OREGON COAST RANGE AND
SW WA WILLAPA HILLS. THUS...EXPECT INCREASING OROGRAPHIC ENHANCEMENT
AS THE MAIN PRECIP SHIELD MOVES INLAND. GUIDANCE SUGGESTS RAIN RATES
COULD APPROACH ONE-HALF INCH PER HOUR IN THE COAST RANGE LATE THIS
AFTERNOON THROUGH THE EVENING. PRECIPITABLE WATER VALUES OF 1 TO 1.25
INCHES ARE WITHIN THE FRONAL BOUNDARY. INCREASED QPF FOR THE 18Z-00Z
AND 00Z-06Z PERIODS...ESPECIALLY IN THE HIGHER TERRAIN.
TEMPERATURES AROUND HOOD RIVER AS OF 17Z ARE AT OR SLIGHTLY ABOVE
FREEZING. OFFSHORE PRESSURE GRADIENTS WILL CONTINUE IN THE COLUMBIA
GORGE THROUGH THE DAY. THE 17Z KTTD-KDLS GRADIENT WAS -6.8 MB AND IS
EXPECTED TO REMAIN AROUND THAT LEVEL THROUGH AT LEAST 00Z WED. THIS
COULD MAKE IT DIFFICULT FOR TEMPS TO RISE MUCH IN THE GORGE TODAY AND
THE PROTECTED CASCADE VALLEYS. CURRENT WINTER WEATHER ADVISORIES LOOK
GOOD FOR NOW.
SNOW LEVELS WILL RISE WELL ABOVE PASSES LATE TODAY INTO TONIGHT IN
THE SW FLOW...WITH H8 TEMPS PEAKING AROUND 4 TO 5 DEG C. MODELS IN
GOOD AGREEMENT IN MOVING THE SURFACE TROUGH ACROSS THE FORECAST AREA
WED MORNING...TURNING THE RAIN TO A MORE SHOWERY AIR MASS. A
SECONDARY SHORTWAVE ON THE BACKSIDE OF THE MAIN UPPER TROUGH WILL
BRING THE COOLEST AIR ALOFT ACROSS WED EVENING. MODEL SOUNDINGS
SUGGEST LOW LEVEL BASED INSTABILITY DEEP ENOUGH TO INCLUDE A MENTION
FOR THUNDER COASTAL AREAS WED EVENING WITH THE COLD POOL ALOFT MOVING
ACROSS.
AFTER SHORT BREAK BETWEEN SYSTEMS WED NIGHT...POPS INCREASE TO
CATEGORICAL THU AS THE NEXT SYSTEM APPROACHES THE COAST. MODEL
MOISTURE CROSS SECTIONS SHOW DEEP MOISTURE MOVING BACK INTO
THE REGION DURING THE DAY THU AS THE FLOW ALOFT TURNS TO THE SW AND
FIRST SHORT WAVES ASSOCIATED WITH THE UPPER LOW OFFSHORE MOVE
THROUGH. THIS SYSTEM WILL NOT BE AS WARM AS THE ONE TONIGHT...
MEANING PRECIPITATION WILL FALL AS SNOW IN THE CACADES. WEISHAAR
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS. THURSDAY NIGHT
THROUGH MONDAY...RAIN THU EVENING WILL TRANSITION TO SHOWERS BY LATE
THU EVENING. ALL MODELS CONTINUE TO SHOW TREND OF UNSETTLED WEATHER
THIS WEEKEND INTO NEXT WEEK. MAY SEE A BREAK ON FRI...WITH JUST A
FEW SHOWERS...BUT RAIN THREAT RETURNS FRI NIGHT. WHILE NOT ALL THAT
IMPRESSIVE IT DOES APPEARS THAT TREND TO CONTINUE BOOSTING OF QPF
THIS WEEKEND WILL BE WARRANTED. SNOW LEVELS WILL RISE A BIT...BUT
REMAIN BETWEEN 4500 AND 5500 FEET FOR THE COMING WEEKEND.
&&
.AVIATION...A VARIETY OF FLIGHT CONDITIONS ACROSS THE REGION THIS
MORNING. CIGS GENERALLY VFR...WITH POCKETS OF MVFR ALONG THE
CENTRAL COAST. SOME RESIDUAL LOW STRATUS REMAINS IN THE INTERIOR.
AN OCCLUDING FRONT WILL CONTINUE TO BRING RAIN TO THE FORECAST
AREA TODAY...WITH BRIEF PERIODS OF VSBY RESTRICTIONS UNDER RA.
CIGS LIKELY LOWER TO IFR/MVFR THIS AFTERNOON AS THE FRONT SPREAD
STEADY RAIN ONSHORE. LITTLE CHANGE EXPECTED OVERNIGHT.
EAST WINDS GUSTING 30 TO 35 KT THROUGH THE GORGE AND NEAR KTTD
TODAY. THE OREGON COAST MAY GET A BURST OF SOUTH WINDS WITH GUSTS
UP TO 45 KT LATE THIS AFTERNOON THROUGH EARLY THIS EVENING.
KPDX AND APPROACHES...EXPECT MAINLY VFR CONDITIONS THROUGH THIS
MORNING. STEADIER RAIN TO MOVE IN THIS AFTERNOON...WITH MVFR CIGS
AND VSBY LIKELY DEVELOPING. LITTLE CHANGE EXPECTED OVERNIGHT.
&&
.MARINE...AN OCCLUDED FRONT OFFSHORE WILL APPROACH THE WATERS
TODAY. A SHORTWAVE IS EXPECTED TO TRAVEL UP ALONG THE FRONT THIS
AFTERNOON AND EARLY EVENING BRINGING STORM FORCE GUSTS TO THE
CENTRAL OREGON WATERS. A STORM WARNING REMAINS IN EFFECT FOR THIS
AFTERNOON AND EVENING. MODELS ALSO CONTINUE TO SUGGEST THE
POTENTIAL FOR A COASTAL JET DURING THIS TIME FRAME...BUT KEEPS THE
STRONGEST WINDS SOUTH OF NEWPORT. A GALE WARNING REMAINS IN
EFFECT FOR THE NORTH OREGON AND SOUTH WASHINGTON WATERS. THE
OCCLUDED FRONT WILL PUSH ONSHORE LATER TONIGHT INTO WED
MORNING...WITH WINDS DROPPING OFF CONSIDERABLY BEHIND THE FRONT.
WINDS TO REMAIN BELOW 20 KT WED. THEN ANOTHER FRONT MAY BRING A
CHANCE FOR MORE GALE FORCE WINDS ON THU. THE ACTIVE WEATHER PATTERN
LOOKS TO CONTINUE THROUGH THE WEEKEND.
SEAS WILL FLUCTUATE BETWEEN 13 AND 15 FT THROUGH TODAY...ALTHOUGH
THEY MAY GET A LITTLE HIGHER OVER THE CENTRAL OREGON WATERS LATER
THIS AFTERNOON AND EVENING DURING THE PERIOD OF STRONGEST WINDS.
SEAS THEN SUBSIDE INTO THE LOW TEENS WED. A COUPLE OF STRONG LOWS
MOVING ACROSS THE PACIFIC LATE IN THE WEEK WILL PRODUCE LARGER
SEAS THIS WEEKEND...POSSIBLY EXCEEDING 20 FT.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZING RAIN ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR
CENTRAL COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY.
WA...FREEZING RAIN ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR
CENTRAL COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY UNTIL 6 PM PST THIS EVENING FOR SOUTH
WASHINGTON CASCADES.
PZ...GALE WARNING UNTIL 9 PM PST THIS EVENING FOR WATERS FROM CAPE
SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM.
STORM WARNING FROM 1 PM THIS AFTERNOON TO 9 PM PST THIS EVENING
FOR COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR OUT
60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 3 PM
PST WEDNESDAY.
GALE WARNING FROM 1 PM THIS AFTERNOON TO 9 PM PST THIS EVENING
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD
OR OUT 10 NM.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 3:12 AM PST | Winter Weather Advisory | PQR | 39 hr | |
| Jan 12, 3:12 AM PST | Freezing Rain Advisory | PQR | 8 hr | |
| Jan 12, 6:50 AM PST | Storm Warning | PQR | 14 hr |
Nearby
High Wind Warnings in Oregon, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.